DENVER – Colorado health officials said Thursday they are continuing to work with federal health and drug officials to determine what is causing a spate of vaping-related lung illnesses across the country, including two confirmed cases in the state.
They also acknowledged preliminary findings released Thursday by New York officials that vitamin E acetate could be responsible for the illnesses there – particularly among people who vaped cannabis products and fell ill there. New York officials also released a handful of pictures of some of the devices they believe could be causing the illnesses.
But Dr. Tony Cappello, the director of the Colorado Department of Public Health and Environment’s Disease Control and Environmental Epidemiology Division, said in a statement to Denver7 on Thursday afternoon that Colorado and federal officials were treating the New York findings as a lead and not final answer.
“We are aware of the discovery of vitamin E oil as a common ingredient in some of the samples that were tested from cases of this illness in other states. We are aware that Vitamin E acetate may be used as a thickening ingredient in vaping liquids, but we do not have much information on what happens when vitamin E acetate is actually vaporized and inhaled,” Cappello said.
“At this point, this is a lead and not a definitive answer,” he added. “We continue to work with the CDC and FDA to look at all possible links to the illness, including nicotine, THC, CBD, synthetic marijuana, and other compounds.”
The New York State Department of Health announced Thursday that the vitamin E acetate was their “key focus” in the 34 reported illnesses there. The department said that though those who were ill used various vape products, they found each patient had used at least one that contained vitamin E acetate, which is not authorized by the New York State Medical Marijuana Program. The vitamin E acetate was not found in nicotine-based products they tested, the officials said. Some people have speculated whether cannabis-infused products or nicotine products – or both – are responsible.
Two people have died from the illness. Most recently, an Oregon man died after vaping a cannabis cartridge, though officials have not said exactly what contributed to his death.
An FDA spokesperson told The Washington Post Thursday that the agency was “looking into potential leads regarding any particular constituent or compound that may be at issue."
The acetate is the oil derived from vitamin E and is typically used for skin treatments and is not known to be harmful when ingested. But officials in Colorado and New York said they were unsure what happened to the acetate once it was vaporized or inhaled.
Denver7 toured the state's only licensed research and development lab, MedPharm, on Thursday, where chemists explained their process for creating the cartridges. Workers there say bad actors are giving the people in the industry that obey the rules a bad name.
"Things like this – people that end up getting sick from an adulterant or a contaminant – it really throws just kind of a dark cloud over the whole industry," said MedPharm's Director of Chemistry, Tyrell Towle. "We need to explain that we’re not all doing this. In fact, many of us are not doing that are we’re trying to give you a pure, clean product."
Last week, Cappello confirmed the second vaping case in Colorado. Previously, CDPHE said they were investigating three suspected cases after the first case was confirmed. He said both confirmed cases involved adults.
Dr. Robin Deterding at Children’s Hospital Colorado said that vaping was like inhaling a “chemistry experiment” and was adamant that children not vape.
The health officials have asked anyone who has had a lung illness since June 1 to contact their doctor as the medical and health communities try and identify more cases and the root causes. Typical symptoms include coughing, shortness of breath, chest pain, nausea, vomiting, fatigue, fever, weight loss and more.
Anyone who believes they might have the illness or know someone who does is asked to contact CDPHE’s Disease Reporting Line at 303-692-2700. After hours, call 303-370-9395. For more information on quitting, visit www.COquitline.org.